If you take heroin, you are at risk of overdose. It’s important to know the signs of overdose and how to respond. It could save your life. Dependence and tolerance to heroin build quickly. This means that you need more and more of the drug just to feel “normal.” As your tolerance grows, so does your risk of overdose.
If you or someone you love is using heroin, a heroin rehab center in South Carolina can ensure a safe detox and withdrawal process, even after non-fatal overdoses. Contact Southern Sky today at 843.350.5769 for more information on our programs.
Signs of Heroin Overdose
Heroin is a highly addictive opioid drug that depresses the nervous system. A heroin overdose occurs when a person uses too much of the drug, and their nervous system can no longer function properly. This can lead to life-threatening side effects. Act quickly if you suspect that you or a loved one is overdosing from heroin. Such an overdose is visible and recognizable if you know the signs:
1. Slow or Shallow Breathing
One of the first signs of a heroin overdose is slow or shallow breaths. Opioids slow down breathing rates, so high doses will affect the lungs and airways before anything else. Someone with slow or reduced breathing might:
- Look unusually pale
- Gasp for air
- Have a bluish tint on lips, fingertips, or fingernails
In the worst-case scenario, slowed breathing can decrease the oxygen going to the brain. This condition can lead to a coma or permanent brain damage if oxygen isn’t restored quickly.
The second common sign of a heroin overdose is unresponsiveness to physical and mental interactions. Someone overdosing on heroin might appear asleep and fail to respond to touch or sound.
3. Other Physical Clues
A person experiencing an overdose may experience
- Dry mouth
- Weak pulse
- Discolored tongue
- Nausea and vomiting
- Stomach spasms
- Chest pains
- Extremely small or “pinpoint” pupils
- Drowsiness or inability to stay awake
- Nonsensical speech
If you or a loved one is possibly experiencing an overdose, you must seek treatment at an emergency room as soon as possible. Neglecting to do so could result in serious complications or even death.
Other Health Risks of Heroin Use
Even if an overdose is not imminent, heroin can impact your health in a severe and significant way. Short- and long-term effects of heroin use can include:
- Infections of the heart lining and valves
- Liver disease
- Collapsed veins (for people who inject heroin)
- Damaged nasal tissue (for people who sniff heroin)
- Lung damage
- Blood vessel damage
- Abscesses (swollen tissue filled with pus)
- Increased risk of developing pneumonia
- Heart rhythm problems, which can lead to cardiac arrest
These conditions can lead to permanent damage or death if not treated quickly and effectively. If you or someone you love is struggling with heroin dependence, getting help as soon as possible is important.
Help for Heroin Addiction at Southern Sky Recovery
Heroin and other opioids can be challenging habits to break once you are addicted. That’s why Southern Sky Recovery gives clients the time, space, resources, and encouragement they need to sustain recovery. Our opioid addiction treatment programs include various options, from our partial hospitalization program to one of our outpatient programs.
All participants can access peer support groups, where they’ll learn from others in recovery, and individual therapy sessions, where they’ll learn more about their addictions and triggers. For clients whose families are involved in their treatment, family therapy is available to help all members of the family unit make positive, permanent changes as a group.
Don’t wait for a heroin overdose to make a change. Get in touch with us at 843.350.5769 and get help for you or someone you love today.